Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Wichita, KS

May 14, 2018Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 8:27 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 8:27 PM CDT (01:27 UTC)
Expired
May 14, 2018, 9:30 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:52 PM CDTHAIL 0.75Rose Hill, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KICT 150127
SVRICT
KSC015-173-150230-
/O.NEW.KICT.SV.W.0063.180515T0127Z-180515T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
827 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sedgwick County in south central Kansas...
  Southwestern Butler County in south central Kansas...

* Until 930 PM CDT

* At 827 PM CDT, a severe thunderstorm was located near Derby, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Derby, Andover, Augusta, Mulvane, Rose Hill, Douglass, Mcconnell
  Air Force Base, South Wichita, Augusta Municipal Airport, Oaklawn,
  El Dorado Airport and Santa Fe Lake.

This includes Interstate 35 near Mile Marker 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 9731 3780 9682 3748 9682 3747 9709
      3748 9730
TIME...MOT...LOC 0127Z 249DEG 20KT 3756 9720 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
426 
WWUS53 KICT 150153
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
853 PM CDT MON MAY 14 2018

KSC015-173-150230-
/O.CON.KICT.SV.W.0063.000000T0000Z-180515T0230Z/
Sedgwick KS-Butler KS-
853 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...

At 853 PM CDT, a severe thunderstorm was located over Rose Hill,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Derby, Andover, Augusta, Mulvane, Rose Hill, Douglass, Augusta
Municipal Airport, El Dorado Airport and Santa Fe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3766 9717 3780 9682 3748 9682 3747 9709
      3748 9730 3754 9730
TIME...MOT...LOC 0153Z 260DEG 12KT 3754 9715 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:03 PM CDT, 24 minutes earlier.

Area forecast discussion, May 14, 8:03 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
803 PM CDT Mon May 14 2018

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon May 14 2018

Early this afternoon, thunderstorms have begun to develop along
and south of a quasi-stationary front draped across the forecast
area. These storms have initially been in eastern Kansas, but as
convective inhibition continues to erode and enhanced convergence
ensues along the boundary, more storms are expected to initiate
this afternoon and evening. The primary threat area looks to be
south central and southeast Kansas, generally along and east of a
line from Kingman to Chase counties. This area is included in a
Severe Thunderstorm Watch in effect until 1000pm this evening,
though it is possible that some showers and non-severe storms
could linger after this time frame initially along the Oklahoma
border and later in central KS. Main concerns with any severe
storms that develop will be large hail up to the size of ping-pong
balls, damaging wind gusts up to 70 mph, frequent lightning, and
locally heavy rainfall, with rain rates of near 2 inches per hour
already observed in a couple of cells that moved through Greenwood
and Woodson counties.

Current thinking is that the surface front will slide southward
tomorrow, which should push the development of severe storms
further south into central and western Oklahoma and northern
Texas, though a few showers and thunderstorms are possible in
southern Kansas. A strong storm or two will be possible, but
widespread severe weather is not expected by Tuesday afternoon due
to much more stable air over Kansas versus locations further
south.

Wednesday and Thursday become much more tricky as the front sinks
even further south and then lifts back north on Thursday as an
upper low continues to dwell over the Central Great Basin.
Overall, thinking is that we should see a shot at a few scattered
showers or thunderstorms, but exact timing and areal coverage is
dicey to say the least

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon May 14 2018

By Friday, the upper low over the western CONUS is progged to
begin lifting northward through the weekend. Ample low level
moisture will continue to be advected into the area bringing
lingering chances of showers with occasional embedded thunder
off and on throughout the weekend and into early next week.
Temperatures should remain above normal throughout the period
until at least Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 802 PM CDT Mon May 14 2018

Scattered shower/thunderstorm clusters will continue through the
evening, most widespread generally along and southeast of the KS
Turnpike. The strongest activity will be capable of large hail,
damaging winds, frequent lightning and torrential rainfall.
Thinking storm intensity should tend to wane by late evening,
although persistent warm/moist advection due to increasing low-
level jet impinging on boundary across the area may lead to
additional shower/thunderstorm activity developing across western
KS and spreading east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  82  64  82 /  60  30  40  40
Hutchinson      62  80  61  81 /  40  30  30  40
Newton          63  80  63  81 /  50  30  30  40
ElDorado        64  81  63  81 /  60  30  30  40
Winfield-KWLD   65  82  63  83 /  70  30  40  40
Russell         57  79  58  80 /  30  10  10  40
Great Bend      58  79  59  80 /  30  10  20  30
Salina          61  80  61  82 /  30  20  20  40
McPherson       61  80  61  81 /  30  30  20  40
Coffeyville     67  83  65  83 /  60  30  30  40
Chanute         66  82  64  83 /  60  30  30  40
Iola            66  81  63  82 /  60  30  20  30
Parsons-KPPF    67  83  65  83 /  60  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, May 14, 3:54 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CDT Mon May 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are expected to develop
late this afternoon along and just south of a nearly stationary
front. The most likely area for stronger and severe storms to
develop will be south central and southeast Kansas, where a Severe
Thunderstorm Watch remains in effect until 10pm this evening. The
strongest storms will be capable of large hail up to ping-pong ball
size and damaging down-burst winds up to 70 mph. In addition, high
rainfall rates will be likely with the more intense storms this
evening, which may lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms will be possible Tuesday through Wednesday night and again
Friday through Saturday night. Strong storms will be possible with
any of this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 10pm across south central
and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 14, 7:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             ROCK                    37.44N 97.01W
05/14/2018  E1.25 INCH       Cowley             KS   TRAINED SPOTTER

&&

KED
Local storm report, May 14, 7:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             10 SW DEXTER            37.08N 96.84W
05/14/2018  E2.00 INCH       COWLEY             KS   PUBLIC

            MPING

&&

KED
Local storm report, May 14, 7:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             THAYER                  37.49N 95.47W
05/14/2018  E0.75 INCH       Neosho             KS   LAW ENFORCEMENT

&&

KED
Local storm report, May 14, 8:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             10 NW PARSONS           37.44N 95.40W
05/14/2018  E1.00 INCH       NEOSHO             KS   TRAINED SPOTTER

            50 MPH WINDS TOO.

&&

KED
Special weather statement, May 14, 8:13 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
813 PM CDT MON MAY 14 2018

KSZ091-092-150145-
Harper KS-Sumner KS-
813 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 845 PM CDT

* At 812 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Anthony...moving east at 20
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Argonia, Bluff City and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3702 9801 3719 9808 3734 9774 3709 9763
TIME...MOT...LOC 0113Z 249DEG 16KT 3714 9796

MCGUIRE
Local storm report, May 14, 8:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             DERBY                   37.55N 97.26W
05/14/2018  E1.00 INCH       Sedgwick           KS   PUBLIC

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSevere Thunderstorm WarningICTChase, Greenwood, Marion67 min
May 14, 7:14 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson61 min
May 14, 7:16 PM CDTSpecial Weather StatementICTCowley29 min
May 14, 7:27 PM CDTSevere Thunderstorm WarningICTButler, Cowley33 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningICTCowley45 min
May 14, 7:42 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion33 min
May 14, 7:47 PM CDTSevere Thunderstorm WarningICTLabette, Neosho58 min
May 14, 8:06 PM CDTAreal Flood WarningICTAllen, Butler, Chase, Greenwood, Woodson12 hr
May 14, 8:13 PM CDTSpecial Weather StatementICTHarper32 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Woodson59 min
May 14, 8:18 PM CDTSevere Thunderstorm WarningICTCowley27 min
May 14, 8:22 PM CDTSevere Thunderstorm WarningICTHarper, Sumner68 min
May 14, 8:52 PM CDTSevere Thunderstorm WarningICTButler, Greenwood, Woodson23 min
May 14, 8:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
May 14, 8:58 PM CDTTornado WarningICTHarper, Sumner11 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Elk, Greenwood, Wilson, Woodson17 min
May 14, 9:26 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner64 min
May 14, 9:28 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more62 min
May 14, 9:44 PM CDTTornado WarningICTCowley31 min
May 14, 9:56 PM CDTTornado WarningICTCowley18 min
May 14, 10:08 PM CDTSevere Thunderstorm WarningICTAllen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more67 min
May 14, 10:16 PM CDTTornado WarningICTChautauqua, Cowley28 min
May 14, 10:31 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley29 min
May 14, 10:46 PM CDTSpecial Weather StatementICTButler, Chase44 min
May 14, 11:04 PM CDTSpecial Weather StatementICTSedgwick26 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson61 min
May 14, 11:48 PM CDTSpecial Weather StatementICTCowley27 min
May 14, 11:52 PM CDTSpecial Weather StatementICTKingman, Reno38 min
May 15, 12:09 AM CDTSpecial Weather StatementICTChase36 min
May 15, 12:15 AM CDTAreal Flood WarningICTCowley3 hr
May 15, 12:22 AM CDTSevere Thunderstorm WarningICTHarper40 min
May 15, 12:40 AM CDTSpecial Weather StatementICTSedgwick, Sumner50 min
May 15, 1:03 AM CDTSpecial Weather StatementICTHarper27 min
May 15, 1:14 AM CDTSpecial Weather StatementICTSumner46 min
May 15, 1:17 AM CDTSpecial Weather StatementICTChase43 min
May 15, 2:04 AM CDTSpecial Weather StatementICTElk, Greenwood41 min
May 15, 2:39 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson51 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningICTLabette38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.